Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


When should I worry about anemia
Aug 15, 2006

Hello. I have a question about anemia and at what point should I be worried.

I've been taking Sustiva and Combivir for a little over two years. Generally no side effects worth noting.

I know that the AZT component of the Combivir can cause anemia. My doctor, who is quite respected and I like a lot, says "oh, that's how we know it's working!" That seems like an odd answer, but he is the doctor.

My last RBC count was 3.19 M/uL on a normal scale of 4.1-5.7; Hemoglobin 12.1 g/dL on a scale of 13.0-17.0; Hematocrit is 34.7% against a scale of 39.0-51.0; MCV 109fl on a scale of 80-100.

These are all out of whack, but not really by too much--or are these significant figures? The numbers vary but seem to be getting lower as time goes on.

The viral load is undetectable and the CD4s are 500ish--all good numbers--so we don't want to change anything that's successful. Yet, I've been so tired the last two years, I would love to have my energy back. I keep wondering if the anemia has anything to do with it.

Any thoughts?

Thanks!!

Response from Dr. Frascino

Hello,

The normal range of hemoglobin varies between dudes and dames. For the boys the range is 14-18 g/dL and for ladies it's 12-16 g/dL. I'm not sure from your post whether you are from Venus or Mars, so to speak. If you are a she rather than a he, then you're hemoglobin is still within the normal range. If, on the other hand, you're not, then you are mildly anemic. Generally speaking, hemoglobin in the range of 12.1 does not produce significant symptoms of fatigue. It might be worth looking back a few years, before you started your AZT, to see what your hemoglobin was and then plot out how it's changed over time since beginning your AZT-containing Combivir. If there has been a consistent and significant drop, it is possible you might feel some exercise intolerance or fatigue. However, fatigue in the setting of HIV disease is extremely common and often multifactorial. I suggest you read through the archives of this forum and review the common and not-so-common causes of HIV-associated fatigue hormonal imbalance, psychological causes, inadequate rest/diet/exercise, occult infection, medication side effects, drug interactions, etc. then discuss these with your HIV specialist. You'll need to work closely with your HIV specialist to identify all the potential factors contributing to your energy drain and then treat each one individually in order to get your batteries recharged. The archives are also jam packed with additional information about HIV-associated anemia and its causes, related symptoms and potential treatments.

Good luck!

Dr. Bob


Previous
Resistant Herpes
Next
3TC

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement